Gastroenterology & PXE
Pseudoxanthoma elasticum, PXE, is an inherited disorder that causes select elastic tissue in the body to become mineralized, that is, calcium and other minerals are deposited in the tissue. This can result in changes in the skin, eyes, cardiovascular system and gastrointestinal system. Changes in the skin are usually the earliest sign of PXE, and lead to the definitive diagnosis.
Estimates of the incidence of PXE range from 1 in 100,000 people to 1 in 25,000 people. However, the true incidence of PXE is not known in any population.
Very rarely, PXE may cause acute upper gastrointestinal bleeding. This is sometimes not recognized immediately and can be life-threatening. It can present with vomiting of blood or passing black, tarry stools. There is not much known about the actual cause of this bleeding except that the bleeding can occur from multiple points in the stomach and/or intestines. In a few cases it is mistaken for bleeding ulcers. A person with PXE experiencing any gastrointestinal difficulty should be sure to tell their physician that they have PXE. Affected individuals should not take non-steroidal anti-inflammatory medications, such as aspirin, ibuprofen and naproxen, because they increase the risk of gastrointestinal bleeding by causing superficial erosions in the stomach.